Missouri, 2022

Hail and Damaging Winds in Missouri, April 23, 2022

April 23, 2022 · NWS EAX · 6 events in 5 counties and zones

In the evening of April 23, 2022, strong thunderstorms moved into northwest Missouri and northeast Kansas. These storms were primarily wind makers, with scattered 60+ mph reports and some minor damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the evening of April 23, 2022, strong thunderstorms moved into northwest Missouri and northeast Kansas. These storms were primarily wind makers, with scattered 60+ mph reports and some minor damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 23, 5:32 PM CST, 58 minutes earlier.

Area forecast discussion, Apr 23, 5:32 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
632 PM CDT Sat Apr 23 2022

.Discussion...
Issued at 321 PM CDT SAT APR 23 2022

Key Points:

* Severe storms are possible tonight, with the main severe threat
  being strong wind gusts.

* Cooler conditions with less wind expected Sunday-Tuesday.

* Breezy conditions return Wednesday with the potential for a few
  showers late week.

Detailed discussion...

Weakly capped environment across the area ahead of a cold front
moving though the region tonight. Several different boundaries
across the region may serve as the focusing mechanism for showers
and thunderstorms across the area. Band of showers/isolated
thunderstorms from the KC metro to south central Missouri as of 20Z
is expected to shift east, but remain non-severe with updrafts
remaining very elevated with capped near surface layer. There is
also an area of convergence most notable across western Iowa ahead
of the main cold front. Cumulus near Omaha NE continue to develop
and expect scatter-broken segments of thunderstorms to develop by 22
Z along this boundary.  These storms should work towards northwest
Missouri after 2130Z, with with strong winds and hail as primary
severe threat, but a brief tornado can not be ruled out with 0-1
helicity of 150-200 m2/s2. Instability will be the limiting factor
with this event, with only a small window of surface based CAPE
values of 1000-1300 J/kg. Main cold front is expected to catch up to
this area of convergence across eastern Kansas and potential for
additional convection to develop towards 00Z lifting northeast into
Missouri this evening.  With 50+ knots of wind just a few thousand
feet above the surface, won't take much for severe wind to surface
in this type of environment.  In addition, storms are expected to
rapidly shift northeast, so unless training becomes a significant
issue, am not expecting flooding concerns.

Cooler conditions are expected tomorrow with the front crawling
southeast across southeastern Missouri.  Generally expect dry
conditions, but could have lingering cloud cover across central
Missouri closer to the front.

Cool conditions continue into the early portions of the week with
surface high pressure building into the Western Plains.  This will
result in north- northeast winds (though much lighter than we have
seen much of this spring).  Warmer and windier conditions return on
Wednesday as another trough is expected to develop just east of the
Rockies.  As the upper trough shifts east, potential for periodic
showers late in the week.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 632 PM CDT SAT APR 23 2022

A line of thunderstorm is steadily making its way across E KS and
W MO. The primary hazards are gusty winds and frequent lightning;
some small hail is also possible. Multiple lines of showers and
thunderstorms are anticipated to move through the region over the
next few hours as a cold front catches up to the boundary where
the current line of storms resides.

VFR conditions return after the storms move off to the east with
winds turning out of the west-northwest behind the front. Some
diurnal mixing is anticipated through the day Sunday; however,
winds will not be as strong as they were Saturday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 7 PM CDT this evening for KSZ025-057-060-
     102>105.

MO...Wind Advisory until 7 PM CDT this evening for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Discussion...BT
Aviation...Pesel
Hazardous weather outlook, Apr 23, 4:15 AM CST, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Sat Apr 23 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Sat Apr 23 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Very strong south winds are expected today with wind gusts to 50 mph
 likely.

 There is a chance for severe storms this evening. Damaging winds
 are the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 23, 3:15 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
415 PM CDT Sat Apr 23 2022

MOZ001-002-232145-
Atchison MO-Nodaway MO-
415 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of northeastern
Atchison and northwestern Nodaway Counties through 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rock Port, or near Tarkio, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Rock Port, Westboro and Watson.

This includes Interstate 29 between mile markers 113 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Missouri.

&&

LAT...LON 4057 9502 4035 9548 4049 9563 4058 9550
TIME...MOT...LOC 2115Z 232DEG 47KT 4047 9548

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Apr 23, 3:28 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
428 PM CDT Sat Apr 23 2022

MOZ001-002-011-232200-
Atchison MO-Holt MO-Nodaway MO-
428 PM CDT Sat Apr 23 2022

...Strong thunderstorms will impact portions of Atchison, Holt and
western Nodaway Counties through 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rock Port to 7 miles west of Craig to near
Goff. Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction, Hopkins,
Maitland, Skidmore, Craig, Clearmont, Elmo, Big Lake, Westboro,
Quitman, Fortescue, Bigelow, Corning and Indian Cave State Park.

This includes Interstate 29 between mile markers 78 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern Missouri.

&&

LAT...LON 4057 9482 4050 9481 3996 9526 4003 9535
      4003 9540 4006 9542 4007 9539 4012 9539
      4018 9548 4024 9547 4026 9555 4029 9555
      4030 9557 4049 9560 4058 9542
TIME...MOT...LOC 2128Z 238DEG 50KT 4045 9554 4020 9551 3971 9588

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Leighton
Local storm report, Apr 23, 3:44 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     TARKIO                  40.44N 95.38W
04/23/2022  E55 MPH          ATCHISON           MO   PUBLIC

            NO BRANCHES DOWN, NO DAMAGE.

&&

BT
Special weather statement, Apr 23, 4:45 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
545 PM CDT Sat Apr 23 2022

KSZ102-MOZ002-011-012-232330-
Doniphan KS-Holt MO-Nodaway MO-Andrew MO-
545 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of northwestern
Doniphan, eastern Holt, southwestern Nodaway and northwestern Andrew
Counties through 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
Robinson, or near Hiawatha, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mound City, Highland, Oregon, Maitland, Forest City, Fillmore, White
Cloud, Graham, Leona, Fortescue and Iowa Point.

This includes Interstate 29 between mile markers 65 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern Missouri.

&&

LAT...LON 4026 9510 4019 9491 4003 9485 3974 9534
      4000 9534 4000 9531 4003 9535
TIME...MOT...LOC 2245Z 226DEG 46KT 3980 9544

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Apr 23, 4:54 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
554 PM CDT Sat Apr 23 2022

MOZ001-002-011-232330-
Atchison MO-Holt MO-Nodaway MO-
554 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of southeastern
Atchison, northwestern Holt and northwestern Nodaway Counties through
630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Craig, or 9 miles northwest of Mound City, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairfax, Burlington Junction, Hopkins, Skidmore, Craig, Clearmont,
Elmo, Pickering, Braddyville, Big Lake, Quitman and Corning.

This includes Interstate 29 between mile markers 87 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Missouri.

&&

LAT...LON 4057 9463 4006 9540 4012 9539 4018 9548
      4023 9547 4025 9549 4058 9516
TIME...MOT...LOC 2253Z 226DEG 46KT 4026 9531

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Apr 23, 6:07 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
707 PM CDT Sat Apr 23 2022

KSZ025-102-103-MOZ020-028-240045-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
707 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of southwestern
Doniphan, northwestern Leavenworth, Atchison, southwestern Buchanan
and northwestern Platte Counties through 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valley Falls, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leavenworth, Atchison, Weston, Effingham, Rushville, Lancaster,
Easton, Muscotah, Denton, Lewis And Clark Village, Doniphan, De Kalb,
Severance, Farmington, Huron, Iatan, Fort Leavenworth, Stillings,
Beverly and Lowemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern Missouri.

&&

LAT...LON 3961 9556 3966 9548 3965 9534 3973 9534
      3981 9520 3962 9487 3933 9480 3926 9518
      3942 9518 3942 9557
TIME...MOT...LOC 0006Z 238DEG 49KT 3933 9546

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Leighton

The radar

The Pleasant Hill radar (KEAX), 120 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
April 23, 6:30 PM CST to 6:33 PM CST
Where
Buchanan County, 0.53 mi E of (Stj)st Joseph Mem A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.770, -94.910

ASOS reported 60 mph wind at St Joseph Rosecrans Airport.

Hail, Platte

When
April 23, 6:42 PM CST to 6:43 PM CST
Where
Platte County, 3.27 mi WNW of New Market
Measured
1 in hail
Reported by
Public
Coordinates
39.510, -94.880

Hail, De Kalb

When
April 23, 7:34 PM CST to 7:35 PM CST
Where
De Kalb County, 5.84 mi E of Osborn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -94.260

Thunderstorm Wind, Clinton

When
April 23, 7:37 PM CST to 7:40 PM CST
Where
Clinton County, 0.87 mi NE of Cameron Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.740, -94.240

A member of the public reported 60 mph wind.

Thunderstorm Wind, Daviess

When
April 23, 7:43 PM CST to 7:46 PM CST
Where
Daviess County, 0.53 mi E of Winston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.870, -94.140

Powerlines were reported down from 60 mph wind in the area.

Thunderstorm Wind, Daviess

When
April 23, 7:48 PM CST to 7:51 PM CST
Where
Daviess County, 2.81 mi S of Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.840, -94.090

A tree was down across Highway J, just south of Altamont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024730, 1024726, 1024727, 1024731, 1024728, 1024729.